I have been taking weekly Avonex injections for 3 1/2 years for MS and have been relapse free. For the last two months I have experienced joint pain and swelling in many joints especially those of the hands and feet. I was referred to a rheumatologist who suspects drug induced RA or lupus, most likely due to the interferon. I have had 26 blood tests to narrow down the problem. Besides a positive RA and ANA, the only other positive tests were CCP and anti-histone antibodies. (Sorry the list of other tests is very long. They are the usual tests used to rule in/out various autoimmune diseases. I work in a clincal lab and I am confident that the list of tests was as thorough as any general rheumatologist would order). How likely is it that the arthritis is due to a reaction to the inteferon? How likely is it that it is primary RA or lupus? The rheumatologist has suggested going off the interferon to see if the symptoms go away. I feel that Avonex is my lifeline and would like to see some published data to support her theory before I make this decision. Any references would be greatly appreciated. Biogen, the makers of Avonex are of no help. They will only quote me the information in the package insert which is not convincing enough for me. Have any of the ABC drugs been specifically implicated in RA or lupus- the only info I can find relates to autoimmune thyroid disease and autoimmune hepatitis.
Quite honestly, I don’t know the answer to your question. I agree that autoimmune problems have been associated with interferon beta, and if multiple serologies (lab tests) have become positive in relation to starting the medication, this would be highly suggestive of a drug induced reaction. Particularly if the tests signify multiple autoimmune diseases. I think it would be unusual for all of those tests to be positive in true RA or lupus. Antihistone antibodies have been associated with drug induced reactions. As I am sure you have realized, the complication is that MS is in itself an autoimmune disease and thus can be associated with autoantibodies and other autoimmune diseases. Unfortunately the only true way in which to sort this out may be a trial of withdrawing Avonex and following your symptoms and lab tests.